Health QuestionsCategory: TreatmentsLamictal + steroid, now feel extremely racey?
Late4MyLife asked 3 years ago

I’m new but posted a few times about Lamictal, hair loss and titrating down.  Doctor said to see a dermatologist for the hair loss which I did yesterday. I have been seeing this dermatologist for 15 years, he is well familiar with me including this Lamictal. He examined the patchy thin spot, said it is easy to stay a step ahead of the hair loss. With that he began to draw up an injection. I questioned what it was, whether it was a steroid, whether it would cause anything to flare up (I also have fibromyagia) to which he replied it was too diluted to be a steroid and had no adverse effects. It happened so fast, probably because he could see I was nervous. Still very uncomfortable I called the office to find out that the injection was Kenalog, a steroid, but he said the dose was so low that it is the same as what one’s own body makes and he “guaranteed” it would not cause side effects like prednisone, etc.  
To my point, while titrating Lamictal down I have felt very lethargic, dizzy, brain mush, etc. The plan was to hold Lamictal at 50 & follow up with doctor (Monday). Now at 50 mg x 2 weeks and holding. Now 1 day after this injection I am flying. I can hardly keep my fingers still enough to hit the keyboard, my eyes feel like they are so wide open, like the size of basketballs, and my body feels so racey. Is this some kind of mania? In anyone’s experience would increasing the Lamictal help or is Lamictal actually adding to this? Can it just be a case of waiting it out while the steroid slowly comes down? The steroid is apparently very long-lasting, maybe 2-4 months until it is entirely gone, and as mentioned it was an injection so it’s not like I can stop taking it. I would rather not add another medication to “bring me down” if this is a temporary reaction or could be helped by the Lamictal alone.
I realize no one here is or pretends to be a doctor but you are all so knowledgeable and helpful, I would greatly appreciate any experience or advice  
Sorry for the long post. I am quite verbose right now. Thank you very much.

3 Answers
gretl answered 3 years ago

Re: Lamictal + steroid, now feel extremely racey?
Quote from Late4MyLife on 14. Sep 2006 at 11:20:

… but he said the dose was so low that it is the same as what one’s own body makes and he “guaranteed” it would not cause side effects like prednisone, etc.

Easy for HIM to say, eh?  Sounds to me like your body thinks differently.  And yes, it does sound manic.  Here’s one citation on the psychiatric effects of glucocorticoids — although I suspect they’re referring to oral doses.  I think you should call and ask your pdoc about it.  It might be one of those things that will even out after a few days, but if not, I’d definitely look into an add-on (sorry, can’t remember why you’re taking Lamictal or why you’re titrating down.  This may not be practical.)

Kassiane answered 3 years ago

Re: Lamictal + steroid, now feel extremely racey?
Since you, uh, make your own cortisol and stuff, ANY dose of glucocorticoid for you is technically a pharmacologic dose. If you didn’t make your own cortisol, then you’d be taking a small dose every day for the rest of your life.
 
It’s written all over the PI sheet of every steroid I’ve been on (prednisone, prednisilone, hydrocortisone, dexamethasone) that they can fuck with people psychiatrically. And the dexamethasone is an injection, so it’s not like they magically bypass something if they don’t go through the digestive tract.
 
Kassiane

martasi answered 3 years ago

Re: Lamictal + steroid, now feel extremely racey?
This happened to me years ago, way before any MI diagnosis. Had two cortisone shots for allergies and it caused hypomanic symptoms: super-fast speech, racing around, agitated, etc. It took several days to wear off, maybe as much as a week. It was so obvious that people commented on it, so it wasn’t all in my mind. It was very unpleasant but it did go away.

Late4MyLife asked 3 years ago

I’m new but posted a few times about Lamictal, hair loss and titrating down.  Doctor said to see a dermatologist for the hair loss which I did yesterday. I have been seeing this dermatologist for 15 years, he is well familiar with me including this Lamictal. He examined the patchy thin spot, said it is easy to stay a step ahead of the hair loss. With that he began to draw up an injection. I questioned what it was, whether it was a steroid, whether it would cause anything to flare up (I also have fibromyagia) to which he replied it was too diluted to be a steroid and had no adverse effects. It happened so fast, probably because he could see I was nervous. Still very uncomfortable I called the office to find out that the injection was Kenalog, a steroid, but he said the dose was so low that it is the same as what one’s own body makes and he “guaranteed” it would not cause side effects like prednisone, etc.  
To my point, while titrating Lamictal down I have felt very lethargic, dizzy, brain mush, etc. The plan was to hold Lamictal at 50 & follow up with doctor (Monday). Now at 50 mg x 2 weeks and holding. Now 1 day after this injection I am flying. I can hardly keep my fingers still enough to hit the keyboard, my eyes feel like they are so wide open, like the size of basketballs, and my body feels so racey. Is this some kind of mania? In anyone’s experience would increasing the Lamictal help or is Lamictal actually adding to this? Can it just be a case of waiting it out while the steroid slowly comes down? The steroid is apparently very long-lasting, maybe 2-4 months until it is entirely gone, and as mentioned it was an injection so it’s not like I can stop taking it. I would rather not add another medication to “bring me down” if this is a temporary reaction or could be helped by the Lamictal alone.
I realize no one here is or pretends to be a doctor but you are all so knowledgeable and helpful, I would greatly appreciate any experience or advice  
Sorry for the long post. I am quite verbose right now. Thank you very much.

3 Answers
gretl answered 3 years ago

Re: Lamictal + steroid, now feel extremely racey?
Quote from Late4MyLife on 14. Sep 2006 at 11:20:

… but he said the dose was so low that it is the same as what one’s own body makes and he “guaranteed” it would not cause side effects like prednisone, etc.

Easy for HIM to say, eh?  Sounds to me like your body thinks differently.  And yes, it does sound manic.  Here’s one citation on the psychiatric effects of glucocorticoids — although I suspect they’re referring to oral doses.  I think you should call and ask your pdoc about it.  It might be one of those things that will even out after a few days, but if not, I’d definitely look into an add-on (sorry, can’t remember why you’re taking Lamictal or why you’re titrating down.  This may not be practical.)

Kassiane answered 3 years ago

Re: Lamictal + steroid, now feel extremely racey?
Since you, uh, make your own cortisol and stuff, ANY dose of glucocorticoid for you is technically a pharmacologic dose. If you didn’t make your own cortisol, then you’d be taking a small dose every day for the rest of your life.
 
It’s written all over the PI sheet of every steroid I’ve been on (prednisone, prednisilone, hydrocortisone, dexamethasone) that they can fuck with people psychiatrically. And the dexamethasone is an injection, so it’s not like they magically bypass something if they don’t go through the digestive tract.
 
Kassiane

martasi answered 3 years ago

Re: Lamictal + steroid, now feel extremely racey?
This happened to me years ago, way before any MI diagnosis. Had two cortisone shots for allergies and it caused hypomanic symptoms: super-fast speech, racing around, agitated, etc. It took several days to wear off, maybe as much as a week. It was so obvious that people commented on it, so it wasn’t all in my mind. It was very unpleasant but it did go away.